Objective Spinal epidural hematoma is a rare, but potentially devastating, consequence of accessing the epidural space for anesthesia or interventional pain procedures. There is no consensus to stop aspirin therapy before interventional chronic pain procedures.
Case Report A 73-year-old woman with postlaminectomy pain syndrome and lumbar radiculopathy underwent percutaneous spinal cord stimulator lead placement. She had been taking aspirin 81 mg/d for several years. Twenty-four hours later, she developed an epidural hematoma. Prompt recognition and surgical management resulted in no long-term neurological sequelae.
Conclusions The only variable that could have led to our patient’s epidural hematoma is aspirin. This is the first reported case of aspirin leading to an epidural hematoma following an interventional chronic pain procedure. Prior to interventional pain procedures, one should contemplate cessation of aspirin therapy because there are, at present, no consensus guidelines to direct such a decision.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
The authors declare no conflict of interest.
Supported by University Anesthesiologists, SC, Chicago, IL.
This case report has not been presented at a meeting or published elsewhere.